• Alice Manning Alice Manning
    May 16, 2008
    Singulair vs. Advair and Spiriva
    Alice Manning Alice Manning
    May 16, 2008

    Now I use Advair 250/50 and Spiriva,  I would love to find something that would help me that would be easier to use and also these products don't seem to take care of my problem.  Is Singulair something that I should talk to my doctor about.  Does Singulair cause weight gain?

    READ MORE

FROM OUR EXPERTS

  • Kathi  MacNaughton
    Health Pro
    May 19, 2008
    Kathi  MacNaughton
    Health Pro
    May 19, 2008

    Hi Alice,

     

    Singulair is a different type of medicine from either Advair or Spiriva. It is what's called a leukotriene modifier, acting on substances called leukotrienes in your body that are involved with the inflammatory process.

     

    Advair is a combination medicine containing an inhaled steroid and a bronchodilator. Inhaled steroids are the treatment of choice for people with asthma, because they are the most effective treatment for airway inflammation. But some people are not able to achieve complete control of their symptoms with an inhaled steroid alone, and will benefit from the addition of a bronchodilator.

     

    That's where Advair comes in. It's convenient and easy to use because it combines both medicines in one device. (Or at least it's easier to use than 2 different inhalers.) Wink

     

    But some people don't want to take inhaled steroids (although they are quite safe) or don't respond as well to them as expected. And so, Singulair may be used instead of, or in addition to, the steroids. Singulair is also used to treat allergies. Finally, Singulair is an oral medicine, rather than an inhaler, so some people prefer that.

     

    Spiriva, from what I read (I was not familiar with this drug) is mainly used for treating COPD/emphysema and chronic bronchitis. It relaxes the airways by acting as an anticholinergic agent and bronchodilator.

     

    Your doctor is the best person to ask if Singulair is a better option for you. This decision needs to consider your ease of use, effectiveness in controlling symptoms, and personal preference. Don't be afraid to openly voice your concerns and opinions to your doctor, while recognizing his/her expertise. Getting a second opinion from a pulmonologist may also be in order.

     

    I don't see weight gain listed as a side effect of Singulair.

     

    To your health,

    Kathi


FROM OUR COMMUNITY

  • Mary November 25, 2008
    Mary
    November 25, 2008

    Dear friend: I have some experience with Singulair for at least 2 years, and  my Child didn't have any weight gain, during this period. I think is a very helpful medicineCool,plus just you have to take one pill once a day.

    READ MORE
  • marie November 20, 2014
    marie
    November 20, 2014
    If your asthma is allergic singulair might help, HOWEVER I warn you singulair can cause a lot of problems by itself. It is known for causing psychological issues. I took my 6 year old off of singulair for this reason in addition to vomiting and nausea it was causing, still tryign to sort him out. READ MORE
  • DB
    DB
    July 24, 2011
    DB
    DB
    July 24, 2011

    i have been put on advair 250/50 plus spriva and havent felt any better. I want to know how long the side effects last. I also want to know if any of these medications cause head pressure and softness in the brain and a bad sexual desire. 

    Thank you 

    DB

    READ MORE
  • Rich January 08, 2011
    Rich
    January 08, 2011

    I agree that only your doctor can help you decide what is correct for you. There are pretty clearcut guidelines available to primary care providers in terms of what medication is appropriate for asthma. It very much depends on how often your asthma affects you and how sever it is in general, as well as more objective measures such as pulmonary function tests. Singulair is considered an alternative to inhaled corticosteroids for mild asthma, but for anything more severe, generally an inhaled corticosteroid is the standard.

     

    Rich

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.